Virginia, 2013

Flash Flooding in Virginia, June 9 to 10, 2013

June 9 to 10, 2013 · NWS LWX · 6 events in 2 counties and zones

A warm front moved through the region and the Mid Atlantic was located in the warm moist sector. Convergence led to numerous showers and thunderstorms to develop in an atmosphere with high shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm front moved through the region and the Mid Atlantic was located in the warm moist sector. Convergence led to numerous showers and thunderstorms to develop in an atmosphere with high shear. Heavy rain, damaging winds and tornadoes were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 9, 8:12 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 9, 8:12 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
912 PM EDT SUN JUN 9 2013

.SYNOPSIS...
A WARM FRONT WILL GRADUALLY MOVE ACROSS THE AREA TONIGHT AND
MONDAY...FOLLOWED BY A COLD FRONTAL PASSAGE MONDAY NIGHT INTO
TUESDAY. HIGH PRESSURE BRIEFLY BUILDS IN WEDNESDAY...THEN LOW
PRESSURE MAY AFFECT THE AREA ON THURSDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
CONVECTION HAS BEEN FIRING IN THE SOUTHERN HALF OF THE FORECAST
AREA ALL AFTERNOON AND NOW INTO THE EVENING HOURS. ALTHOUGH THE
ROBUST NATURE OF THE CONVECTION IS GENERALLY STARTING TO WANE...
THE SHOWER AND OCCASIONAL THUNDERSTORM ACTIVITY WILL NOT. IN
FACT...IT SHOULD BE INCREASING IN COVERAGE OVERNIGHT TONIGHT. PWAT
ON THE KIAD 12Z SOUNDING WAS 1.00 INCH...ON THE 00Z SOUNDING PWAT
WAS 1.42 INCH. SOUTH OF THE WARM FRONT...OBSERVED PWAT AT KGSO WAS
1.84 INCH. SO...DEEPER MOISTURE IS ON THE WAY.

ISOLATED THUNDER WAS KEPT IN THE FORECAST ALL NIGHT...THOUGH MOST
OF THE CONVECTION WILL BE JUST SHOWERS...BUT WITH EFFICIENT HEAVY
RAIN PRODUCTION AT TIMES...ESPECIALLY WHERE MULTIPLE
SHOWERS/STORMS MOVE OVER THE SAME AREA. GIVEN THE POTENTIAL FOR
LOCALLY HEAVY RAIN...A FLASH FLOOD WATCH IS BEING ISSUED FOR THE
SOUTHWESTERN SIX COUNTIES OF THE FORECAST AREA...INCLUDING
HARRISONBURG...CHARLOTTESVILLE...WAYNESBORO...AND STAUNTON.

PWATS ARE FORECAST BY VIRTUALLY ALL THE MODEL GUIDANCE TO APPROACH
OR EXCEED 2 INCHES MONDAY ACROSS THE ENTIRE FORECAST AREA AS THE
MAIN UPPER TROUGH APPROACHES FROM THE WEST. GIVEN THIS...AND
TREATING TONIGHT/S ACTIVITY AS A PRIMER FOR TOMORROW...THE FLASH
FLOOD WATCH MAY HAVE TO BE EXTENDED TO INCLUDE OTHER PARTS OF THE
FORECAST AREA ON FUTURE SHIFTS. MENTION ADDED TO HWO.

DIURNAL TEMP RANGE WILL BE FAIRLY SMALL...WITH LOWS TONIGHT
GENERALLY IN THE UPPER 60S AND HIGHS TOMORROW IN THE MID/UPR 70S.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
SHOWERS AND A FEW THUNDERSTORMS CONTINUE EAST OF THE BLUE RIDGE
MONDAY EVENING ENDING FROM WEST TO EAST AFTER MIDNIGHT WITH THE
FRONTAL PASSAGE EARLY TUESDAY. DRYING OCCURS BEHIND THE FRONT ON
NORTHWEST FLOW THE REMAINDER OF TUESDAY INTO TUESDAY NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
INCLEMENT WEATHER RETURNS WEDNESDAY INTO THURSDAY AS ANOTHER FRONT
MAY TOUCH OFF SHOWERS AND THUNDERSTORMS WEDNESDAY FOLLOWED BY AN
AREA OF LOW PRESSURE MOVING ACROSS THE FORECAST AREA ON THURSDAY.
THAT SYSTEM HAS THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL
INTO THURSDAY NIGHT. HIGH PRESSURE WILL RETURN TO THE MIDDLE
ATLANTIC FOR NEXT WEEKEND.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
PREVAILING SHRA IN THE KCHO TAF NOW...AND MAY BE NEEDED IN THE
METRO TAFS AS WELL. WILL CARRY JUST VCTS THOUGH. VSBY RESTRICTIONS
ARE POSSIBLE IN FOG/STRATUS/SHOWERS LATE TONIGHT.

MONDAY MORNING MAY BEGIN WITH MVFR OR IFR CONDITIONS IN FOG/STRATUS
DUE TO MOIST SOUTHEAST FLOW. AT LEAST MVFR CONDITIONS MAY LINGER
THROUGH MUCH OF THE DAY AS NUMEROUS SHOWERS AND PERHAPS A FEW
THUNDERSTORMS AFFECT THE TERMINALS. CHANCE OF SHOWERS WILL LINGER
INTO EARLY TUESDAY UNTIL A COLD FRONT MOVES THROUGH WITH A WIND
SHIFT TO THE W/NW. LOW PRESSURE MAY BRING ANOTHER ROUND OF
SHOWERS/THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY.

&&

.MARINE...
SOUTHERLY CHANNELING IS ONGOING WITH OCCASIONAL WIND GUSTS TO 15
KTS ON PORTIONS OF THE WATERS. RAISED A SMALL CRAFT ADVISORY FOR
THE ENTIRE BAY AND LOWERMOST TIDAL POTOMAC FOR MONDAY AFTERNOON
BASED ON FREQUENT GUSTS TO SCA CRITERIA.

THESE CONDITIONS ARE LIKELY TO PERSIST THROUGH MONDAY NIGHT FOR A
PORTION OF THE WATERS...BUT CONFIDENCE NOT HIGH ENOUGH TO GO PAST
SUNSET JUST YET.

COLD FRONT MOVES THROUGH ON TUESDAY...WITH WEAK HIGH PRESSURE FOR
WEDNESDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...FLASH FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH MONDAY
     AFTERNOON FOR VAZ025-026-036-037-503-504.
WV...FLASH FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH MONDAY
     AFTERNOON FOR WVZ505-506.
MARINE...SMALL CRAFT ADVISORY FROM 3 PM TO 8 PM EDT MONDAY FOR
     ANZ530>534-537>543.

&&

SYNOPSIS...KRW/JE
NEAR TERM...JE/KRW
SHORT TERM...BPP/KRW
LONG TERM...BPP/KRW
AVIATION...JE/KRW
MARINE...JE/KRW
Hazardous weather outlook, Jun 9, 9:43 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1043 PM EDT SUN JUN 9 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1043 PM EDT SUN JUN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOCALLY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING IS POSSIBLE
ON MONDAY. A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING LOCALLY
DAMAGING WIND GUSTS AND LARGE HAIL MONDAY AFTERNOON AND EVENING.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY
AND LOWER TIDAL POTOMAC RIVER MONDAY AFTERNOON...AND MAY BE EXTENDED
INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-101000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1043 PM EDT SUN JUN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR PORTIONS OF THE
POTOMAC HIGHLANDS...SHENANDOAH VALLEY...AND PORTIONS OF NORTHERN
AND CENTRAL VIRGINIA EAST OF THE BLUE RIDGE MOUNTAINS. LOCALLY
HEAVY RAINFALL IS EXPECTED AS SHOWERS AND THUNDERSTORMS MOVE
REPEATEDLY OVER THE SAME AREAS...WHICH COULD PRODUCE FLASH
FLOODING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FLASH FLOOD WATCH CONTINUES THROUGH MONDAY. LOCALLY HEAVY
RAINFALL CAPABLE OF PRODUCING FLASH FLOODING IS EXPECTED.

A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING LOCALLY DAMAGING
WIND GUSTS AND LARGE HAIL MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Sterling radar (KLWX), 89 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Culpeper

When
June 9, 11:00 PM EST to June 10, 1:00 AM EST
Where
Culpeper County, 0.54 mi SE of Rapidan to 0.5 mi SSE of Rapidan
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.314, -78.063

There was a water rescue along the Rapidan River.

Flash Flood, Culpeper

When
June 10, 12:25 AM EST to 2:25 AM EST
Where
Culpeper County, 2.81 mi N of Monument Mills to 2.79 mi N of Monument Mills
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.641, -78.000

There were numerous roads reported closed throughout Culpeper county due to flooding.

Flash Flood, Fairfax

When
June 10, 2:41 PM EST to 4:41 PM EST
Where
Fairfax County, 0.54 mi ESE of Belle Haven to 0.42 mi SE of Belle Haven
Cause
Heavy Rain
Reported by
Public
Coordinates
38.777, -77.061

Belle View Road was flooded and the gauge at the new Alexandria Pumping Station exceeded its flood stage between 320pm and 4pm.

Flash Flood, Fairfax

When
June 10, 3:11 PM EST to 5:11 PM EST
Where
Fairfax County, 1.23 mi WNW of Colchester to 1.26 mi WNW of Colchester
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.678, -77.250

Old Colchester Road was reported to be closed due to flooding.

Flash Flood, Fairfax

When
June 10, 7:31 PM EST to 9:31 PM EST
Where
Fairfax County, 1.72 mi SSE of Baileys Xrds to 1.7 mi SSE of Baileys Xrds
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.846, -77.139

The intersection of Columbia Pike and Blair Road was closed due to flooding.

Flash Flood, Fairfax

When
June 10, 7:35 PM EST to 9:35 PM EST
Where
Fairfax County, 1.94 mi NNE of Clifton to 1.9 mi NNE of Clifton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.807, -77.371

There was a road closed at Newman Road and Colchester Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460047, 460056, 460064, 460065, 460398, 460070.